PDA

View Full Version : Medical Questions: Amputations and Rx painkillers



Lena Hillbrand
12-14-2014, 09:50 PM
I have a character who loses his legs in a car accident. Obviously he's going to be on very strong painkillers. I'm seeking someone with medical knowledge who could give me the names of a few Rx painkillers that might be prescribed in such extreme circumstances, both the ones he might get in the hospital and those he might still have Rx for when he goes home.

Also, my character is in the hospital for about a month, then in a rehab center for a couple months. But my only medical resource was a physical therapist who wasn't very sure about those times. So if you could shed light on any of this as completely unrealistic/could possibly happen, please weigh in. Thanks so much!

asroc
12-14-2014, 11:43 PM
Due to some things that happened I'm now reasonably familiar with traumatic leg amputations. Overall it's highly variable, but a month in the hospital is a little much. It's certainly possible, especially if complications arise, but most patient I've encountered were in the hospital for a few days to maybe two weeks, then moved on to the rehab facility. Physical therapy would start around two weeks post-amputation and prosthesis management about six weeks after, if applicable.

Pain management is, again, variable. In the initial stages he'll probably get narcotics (morphine, oxycodone or hydrocodone and so on.) Later on, pain management gets more difficult, as residual limb pain and phantom limb pain are very tricky to treat and may not respond to opiates. What seems to work are tricyclic antidepressants, anticonvulsants and NDMA-receptor blockers (they block sodium channels in your brain and stop a neurotransmitter from transmitting signals). Also transcutaneous electrical nerve stimulation and nerve blocks. This is getting far outside my area of expertise, though.

Deb Kinnard
12-15-2014, 12:14 AM
Trade names of some commonly used major painkillers are: Demerol, Oxy-Contin, Vicodin, Tylenol-3 (that mixes acetaminophen and codeine).

auzerais
12-15-2014, 01:00 AM
I am a pharmacy technician, and while I have some training, it is unlikely to be quite at the level you are looking for. So take that as you will. asroc has good info.

In the hospital, I'm sure he'd get morphine. You can get this at home in tablet form, but I suspect they'd give him Oxycontin (which is an extended release narcotic for long term pain) and oxycodone (same active drug as Oxycontin, but immediate release) for short term pain. He may be given Percocet for short term pain, which is oxycodone mixed with acetaminophen (Tylenol.) That would be at first. He would probably be stepped down from that to Norco or Vicodin, both of which are hydrocodone and acetaminophen mixes. Hydrocodone is considered less addictive than oxycodone, and is usually given for less severe pain than oxycodone.

As asroc mentioned, he would probably be directed away from narcotics at some point. Opiates usually work as pain management because they increase pain tolerance and, as one of my bosses once put it, make you not care about pain as much. At this point he may try Neurontin, the trade name for which is gabapentin. It is traditionally for seizures, but is also given for nerve pain. He may also try Lyrica, which is given for nerve pain and fibromyalgia.

As for anti-depressants, I sense he'd probably be put on Effexor (generic is venlafaxine.) Depending on his mental state, he might need anti-anxieties or sleep drugs as well.

Hope that's useful.

Fingers
12-15-2014, 01:58 AM
I only lost a finger, so not sure how applicable it might be. On admittance to the emergency room, I was given morphine injection. After the amputation I was given Percocet or Percodan for about a month. After that no drugs were given. I was in the hospital for six days. After I was released I was given light work with restrictions for 30 days. No physical therapy or anything else.

cmhbob
12-15-2014, 02:00 AM
I know a guy who had what amounted to a semi-elective amputation, and I'm reasonably sure he'd be willing to talk to you about therapy, etc. See http://www.ertlguy.net/

MDSchafer
12-15-2014, 07:10 AM
Gabapentin is commonly given for phantom nerve pain

Lena Hillbrand
12-15-2014, 09:05 PM
Thank you all, so much! This has been incredibly helpful!

Orianna2000
12-16-2014, 03:12 AM
Be aware that a lot of medications, especially anti-depressants and neurological drugs, can have serious side-effects. I have fibromyalgia, which causes severe chronic pain. One theory is that it might be something of a miscommunication between the nerves and the brain, with the nerves sending off "pain" signals where none exists. Basically, the pain is real, but there's no logical explanation for it. In any case, I've tried a whole host of medications to try and control the pain, including anti-seizure drugs, anti-depressants, and drugs that work by calming the nerve-endings, as well as narcotic painkillers.

Lyrica is a nerve-ending calmer, and it worked pretty well, but it caused me to gain 40 pounds, and when I became at risk for diabetes, I had to stop taking it. I gained all that weight because the drug made me crave sour candy. We aren't talking, "Oh, that sounds yummy," but more like, "Oh, God, give me candy now. Right now, or I'll die!"

One of anti-seizure drugs scrambled my brain. I started stuttering, and mixing the syllables of my words, so something like, "popcorn," might come out, "porkcon" or "cornpop." I also had trouble comprehending what others were saying. I could understand their words, but what they were saying didn't make sense. It was like there was some kind of barrier, preventing me from truly understanding what people were saying. Sorry, I know that's vague, but it's really hard to explain. I kept getting in trouble with my parents because they would tell me to do something, and I wouldn't understand what they meant, so I wouldn't do it. And if I questioned my father, he assumed I was being defiant, belligerent, or disrespectful, so I'd get in trouble for that. It was a really rough time, until I finally figured out it was the medication causing the problem. Took awhile for the effects to wear off--I kept stuttering for the next year or so.

Anti-depressants cause really bizarre side-effects for me. One tightened the muscles in my neck and jaw, so I kept convulsively swallowing. It was a one-in-a-million side-effect, my doctor said. She actually wanted to write a paper about it for a medical journal. Weight gain is very common, as are sexual side-effects (reduced or increased desire--usually decreased).

Pain meds mostly just make me sleepy. I've never had a "high" from any of them, they'll reduce the pain, but not enough to make me feel good. Just tolerable. Vicodin makes me feel edgy. I don't know how to describe it better than that, but I feel kind of raw and on edge, like there's a constant hum or vibration that's getting on my nerves.

They might send him to a pain rehabilitation clinic, if he's suffering a great deal from chronic pain. They teach you how to breathe properly, how to relax, how to exercise, how to stand, and pick things up properly, stuff like that. Some of it's helpful, but a lot of it was totally worthless. Like doing twenty sit-ups a day is going to make my pain go away? Really?

If you want more, you can PM me. :)

rugcat
12-16-2014, 04:27 AM
Another common pain reliever is Dilaudid (Hydromorphone). It is considered stronger than oxycodone and has a very high potential for abuse, so it's not prescribed nearly as often.